|should I be this tired?
Sep 13, 2000
I am currently on ampren,combivir,sustiva,and ziagen-as well as bactrim. My t-cells are 200 and viral load last ct. 15K. I have been told that my testosterone is low normal-15pg.(the range given is 11-55)My white blood ct.runs between 1.9 an 2.9-which my dr. says is a result of my medications.My red blood cell ct. is 4.2. i am a 40 year old male-.Do any of these numbers indicate a possible reason for my debilitating fatigue. Some days I am too tired to take out the trash. I always get plenty of rest,my normal day usually involves doing one or two minor activities and then I'm exhausted.Should I be this tired-I feel like an 80 year old. Do you have any advice?
Response from Dr. Frascino
The potential reasons for fatigue in the setting of HIV disease are numerous. In your case several possibilities come to mind. First, fatigue can certainly be associated with HIV medications. You are on a potent regimen (five drugs as combivir is a combination product). Fatigue can be related to any or a combination of these agents. I would assume you have been positive for quite some time and have used a variety of other HIV drugs before this combo. Since your viral load is still detectable at 15K it might be worthwhile to get a resistance test. A phenotype test might be most useful in this particular situation. You may find that your are resistant to one or more drugs you are currently taking. By deleting or changing those you might simplify your regimen and decrease your side effects. For example, if you indeed have been on HIV medications for some time you may well be resistant to the AZT component in your Combivir. AZT is well known for depressing both red and white blood cell counts.
Turning to your laboratory tests -- you may need to check the "normal range" for the lab you are using for all your values but by most lab standards you have a low white count and low normal red cell count. Let's start with your white count. Yes, your doctor is correct that medications are one reason the white cell count may be suppressed. Certainly the AZT as mentioned before as well as Bactrim can do this. So you would want to see if the AZT is still effective for you. If not stopping it may help significantly. If Bactrim turns out to be the culprit, there are alternatives for PCP prophylaxis or if necessary medications to stimulate the white blood cell count could be used if your count drops to dangerously low levels. Low white counts are not specifically associated with severe fatigue but they do predispose you to infection. Another reason for a low white count is occult (unrecognized) infection. Unrecognized infections can also be associated with significant fatigue.
Your red cell count is in the low normal range. You'll need to check your hemoglobin. The lower limit of normal for men is 13g/dl. For women it's 12g/dl. You might also want to check some of your previous lab results to see if the hemoglobin has been trending downward. The most common symptom of anemia is fatigue. Certainly if your hemoglobin level is less than 11 or so I would consider treating with Procrit. This medication stimulates your system to produce additional new red blood cells. As mentioned above medications like AZT can also suppress production of red blood cells in the bone marrow.
Another potential or contributing cause to your symptoms may be the low-ish testosterone level. Considering you are 40 (although you feel 80) years old your level is a bit low. Supplemental testosterone has been shown to improve energy level and build muscle mass. New products on the market are easy to use -- patches or the new gel formulation. It's worth a try.
There are many other potential contributing factors -- depression, low thyroid etc., but I would start with the things I mentioned above. You may have to push your doctor a bit to address these concerns, however your quality of life is certainly less than optimal at present. I'm convinced there will be significant improvement in your fatigue by searching out and addressing the various contributing factors. Treatment of even mild to moderate anemia for example has been associated with dramatic improvements in energy level, quality of life and has even been associated with improved survival.
Good luck! Write back if things aren't getting better after investigating the issues detailed above.
Taking Procrit or Epogen on the move
- What Causes Esophageal Candidiasis?
- In The Earliest Stage Of Hiv Infection Can Symptoms May Be Mistaken For The Flu
- How Bad Will The Muscle Aches Be When You Have Hiv?
- When You Get Hiv When Do The Flu-like Symptoms Happen?
- How Do You Clear Up Dark Marks On Skin In Hiv Patients?
- How Accurate Is A 6 Week Hiv Test?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.